Neuroleptic-induced Catatonia After Abrupt Withdrawal of Amantadine During Neuroleptic Therapy
Article first published online: 24 JAN 2012
1986 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 6, Issue 4, pages 193–195, July-August 1986
How to Cite
Brown, C. S., Wittkowsky, A. K. and Bryant, S. G. (1986), Neuroleptic-induced Catatonia After Abrupt Withdrawal of Amantadine During Neuroleptic Therapy. Pharmacotherapy, 6: 193–195. doi: 10.1002/j.1875-9114.1986.tb03475.x
- Issue published online: 24 JAN 2012
- Article first published online: 24 JAN 2012
Catatonic reactions to high-potency neuroleptic drugs have been described in the literature. Our patient developed neuroleptic-induced catatonia (NIC) after abrupt withdrawal of amantadine, a dopaminergic agent that has been implicated in neuroleptic malignant syndrome (NMS) on its discontinuation. This case report adds support to the hypothesis that NIC and NMS are 2 syndromes on a continuum of dopamine blockade, each of which may be treated with or uncovered by amantadine therapy.